Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 30, NWS Elko, NV

October 15, 2016Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Oct 15, 2016, 3:07 AM PDT for Humboldt County, Nevada. It took effect at Oct 15, 2016, 12:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2016, 3:07 AM PDT (10:07 UTC)
In effect from
Oct 15, 2016, 12:00 PM PDT
Expired
Oct 15, 2016, 11:00 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS75 KLKN 151007
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
307 AM PDT SAT OCT 15 2016

NVZ030-160415-
/O.NEW.KLKN.WI.Y.0030.161015T1900Z-161016T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
307 AM PDT SAT OCT 15 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS EVENING. 

* WINDS...SOUTHWEST WINDS OF 20 TO 35 MPH WILL BE COMMON THIS
  AFTERNOON AND EVENING WITH THE STRONGEST GUSTS REACHING 55 MPH. 

* TIMING...WINDS WILL INCREASE AROUND MIDDAY AND LAST THROUGH
  THIS EVENING. WINDS WILL DIMINISH AFTER MIDNIGHT.

* IMPACTS...STRONG CROSSWINDS COULD MAKE TRAVEL DIFFICULT ON NORTH
  SOUTH ROUTES LIKE HIGHWAY 95, ESPECIALLY FOR HIGH PROFILE
  VEHICLES AND MOTORCYCLES. VISIBILITIES MAY BE LIMITED IN BLOWING
  DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
392 
WWUS75 KLKN 152026
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
126 PM PDT SAT OCT 15 2016

NVZ030-160600-
/O.CON.KLKN.WI.Y.0030.000000T0000Z-161016T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
126 PM PDT SAT OCT 15 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...SOUTHWEST WINDS OF 20 TO 35 MPH WILL BE COMMON FOR THE
  REST OF THE DAY WITH THE STRONGEST GUSTS REACHING 55 MPH.

* TIMING...WINDS WILL LAST THROUGH THIS EVENING. WINDS WILL
  DIMINISH AFTER MIDNIGHT.

* IMPACTS...STRONG CROSSWINDS COULD MAKE TRAVEL DIFFICULT ON
  NORTH SOUTH ROUTES LIKE US HIGHWAY 95... ESPECIALLY FOR HIGH 
  PROFILE VEHICLES AND MOTORCYCLES. VISIBILITIES MAY BE 
  LIMITED IN BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
719 
WWUS75 KLKN 160554
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1054 PM PDT SAT OCT 15 2016

NVZ030-160700-
/O.EXP.KLKN.WI.Y.0030.000000T0000Z-161016T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
1054 PM PDT SAT OCT 15 2016

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

WINDS ARE SLOWLY SUBSIDING ACROSS HUMBOLDT COUNTY THIS EVENING
WITH MOST LOCATIONS BELOW WIND ADVISORY CRITERIA. A FEW HIGHER
ELEVATION LOCATIONS COULD CONTINUE TO SEE WIND GUSTS IN EXCESS OF
45 MPH FOR THE NEXT HOUR OR TWO.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 15, 2:56 AM PDT, 11 minutes earlier.

Area forecast discussion, Oct 15, 2:56 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
256 AM PDT Sat Oct 15 2016

.SYNOPSIS...A series of very moist Pacific waves will move across
the region through Monday. Gusty winds will occur once again this
afternoon and evening, with gusts reaching 55 mph across over
northwest Nevada. Periodic showers are expected tonight and
Sunday, but may become widespread on Sunday night with snow in the
mountains. Drier and warmer weather return for the latter part of
next week.

&&

.SHORT TERM...Today through Sunday evening.
A brief respite today from the showers for nrn Nevada as the
region will be in between Pacific waves. The next wave arrives
this evening, but gradient flow tightens today as a powerful
Pacific storm with an anomalously surface low moves toward the
Pacific Northwest coastline. The HRRR model shows strong gusty
winds will develop around midday across Humboldt county with gusts
exceeding wind advisory criteria. The winds will continue until
the next surface front sweeps across northwest Nevada later this
evening. Winds will not be as strong farther east as gradient
flow will be slightly weaker.

Front stalls out on a line from Austin to Wendover Utah, providing
the focus mechanism for showers on Sunday and the next surge of
deep Pacific moisture that crosses the Sierras. The GFS and NAM do
show some convective potential along the front late Sunday
afternoon and evening. CAPE values are below 500 J/kg, but given
strong flow and mid level cold advection, isolated storms are a
possibility.

The strongest short wave crosses nrn Nevada Sunday night. The
amount of moisture transport is a rare occurrence for mid October.
With the stalled front providing a focus mechanism with broad
scale dynamical lift, showers should become widespread with a
possibility this evolves into steady rainfall. The highest
rainfall totals will be concentrated from eastern Humboldt county
through Elko county where valleys could receive 0.25 to 0.50 of
rain, with mountain areas exceeding 1.00. Northern Nye and White
Pine counties will be considerably drier since this is the
southern extent of the surface front. Snow levels will lower with
some accumulations above 8K-9K feet.

.LONG TERM...Sunday night through Friday.
The period begins with large broad upper trough over the western
United States. Short wave embedded within the mean trough will
race across northern NV Sunday night and Monday bringing showers
to all but the central and southern portion of northern Nye
county. Brief break in activity Monday night except for a few
showers possible along the northern border. Next short wave to
move across northern NV on Tuesday but showers will mainly be
confined to areas north of Interstate 80. Strong upper ridge then
builds into the region Wednesday through Friday for dry weather
along with a warming trend.

&&

.AVIATION...Showers moving out of northeast NV early this morning
with VFR conditions today. Cold front will move across northern
NV tonight bringing showers with local areas of MVFR conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 11 PM PDT this evening for
Humboldt County.

&&

88/91/91

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.